Format

Send to

Choose Destination
Am J Kidney Dis. 2003 Aug;42(2):E9-12.

Hyperkalemia with concomitant watery diarrhea: an unusual association.

Author information

1
Division of Renal Disease and Hypertension, Department of Medicine, University of Colorado Health Sciences Center, Denver, CO, USA.

Abstract

Four patients presented to the emergency room with life-threatening hyperkalemia and concomitant watery diarrhea. Hypovolemia, acidosis, and renal insufficiency were present in all 4 cases. In 2 patients, hyperkalemia followed initiation of angiotensin-converting enzyme (ACE) inhibitor therapy, whereas 1 patient experienced hyperkalemia after a dose increase of an ACE inhibitor, and the fourth patient was on continuous ACE-inhibitor therapy at the time of the hyperkalemia episode. Two of the 3 patients with functioning kidneys required hemodialysis to correct the hyperkalemia, whereas the other patient was on long-term hemodialysis therapy. In the 2 patients in whom transtubular potassium (K+) gradients were available, their values ranged far below normal, indicating tubular failure to secrete K+. This abnormality was attributed to decreased distal delivery of sodium and water and to renin/angiotensin II/aldosterone blockade. It has been proposed that aldosterone blockade impairs the capacity of the colonic epithelial cells to secrete K+. In all 4 patients the watery diarrhea ceased in parallel with the correction of serum K+ to normal values. It is suggested that hyperkalemia, most likely by stimulating intestinal motility, induced the watery diarrhea in all 4 patients. The watery diarrhea, however, failed to compensate for the renal tubular failure to secrete K+.

PMID:
12900845
DOI:
10.1016/s0272-6386(03)00667-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center